New FDA Warning on Viekira Pak and Technivie

Safety concerns for HCV treatment

Artwork of Hepatitis C. Sciepro/Science Photo Library/Getty Images

The FDA has recently issued a safety warning on the use of two new hepatitis C therapies in patients with underlying advanced liver disease (FDA link).  The agents incriminated are Viekira Pak ( and Technivie ( by Abbvie.  Both are combination therapies and both contain: paritaprevir, ombitasvir and ritonavir (Technivie); while Viekira Pak also contains dasabuvir.

Both are also used in conjunction with ribavirin. These agents have been highly effective therapies for hepatitis C genotypes 1 and 4 with cure rates generally over 95%. 

However, since the time of FDA approval, there have been a number of cases of liver decompensation during broad clinical use of these compounds. According to the FDA (FDA link), “since the approvals of Viekira Pak in December 2014 and Technivie in July 2015, at least 26 worldwide cases submitted to FDA Adverse Event Reporting System (FAERS) were considered to be possibly or probably related to Viekira Pak or Technivie. In most of the cases, liver injury occurred within 1 to 4 weeks of starting treatment. Some of the cases occurred in patients for whom these medicines were contraindicated or not recommended.”  Additionally, “ AbbVie, identified cases of hepatic decompensation and liver failure in patients with underlying liver cirrhosis who were taking these medicines.

Some of these events resulted in liver transplantation or death. These serious outcomes were reported mostly in patients taking Viekira Pak who had evidence of advanced cirrhosis even before starting treatment with it.”

The FDA has suggested the following additional information be imparted to patients and health care providers in the drug label:

  • Viekira Pak and Technivie may cause serious liver injury, including life-threatening liver failure, mainly in patients with underlying advanced liver disease.
  • Do not stop taking these medicines without first talking to your health care professional. Stopping treatment early could result in drug resistance to other hepatitis C medicines.
  • Contact your health care professional right away if you take Viekira Pak or Technivie and experience any of these signs and symptoms of liver problems:

o Fatigue

o Weakness

o Loss of appetite

o Nausea and vomiting

o Yellow eyes or skin

o Light-colored stools

  • Discuss any questions or concerns about Viekira Pak or Technivie with your health care professional.
  • Carefully read the patient Medication Guide that comes with your Viekira Pak or Technivie prescriptions.
  • Report any side effects from Viekira Pak or Technivie to your health care professional and the FDA MedWatch program.

It is important to note that these cases occurred almost exclusively in patients with advanced liver disease.

  There is at present no evidence to suggest danger in most patients with hepatitis C who have mild to moderate liver disease. Finally, the exact cause and mechanism of the injury remains under investigation.

If you are taking either Viekira Pak or Technivie, or are planning to start either therapy, you should discuss this issue with your health care provider.

Continue Reading